Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and Fatty liver?


10-01-2012, 04:25 AM   #1
Tiffany
 
Join Date: Apr 2011
Location: Calgary, Alberta
Azathioprine and Fatty liver?

Hello everyone. My hubby was diagnosed with Crohns last Aug. He was given a ultra-sound a few weeks ago and the tech said "you're on Imuran arnt you?" when my hubby said yes, the tech said "I can tell, you have a fatty liver"
Is this a common side effect of this drug? Anyone else have a fatty liver? Anything he can do about it? He also had a colonoscopy last week and everything is looks very good, he has improved a lot since last year. This is the only medication he is on.
10-01-2012, 05:39 AM   #2
Avw
Senior Member
 
Avw's Avatar
 
Join Date: Jun 2012
Location: Lafayette, Louisiana

My Support Groups:
I think liver damage is a side effect for most crohn's medications. Maybe you could talk to your GI or GP about a referral to a specialist to make sure it's under control? Sorry I can't be of much help, I don't know much about liver issues or how serious a "fatty liver" is, but hope you guys get it figured out soon.. And early detection of these side effects is usually the best thing you can do as far as prevention and/or treatment. Best of luck!
__________________
Diagnosed with CD in 2004 at age 18.

Previous Medications:
Every oral medication,
Remicade,
Humira,
Cimzia, etc..

Currently Taking:
LDN 3 mg
VSL #3
Prednisone 10 mg
Flagyl 1000 mg
Entocort
Protonix
Xanax as needed

Insurance still rejecting appeals for Stem Cell Transplant. Tested positive for JCV Antibody so Tysabri is not an option. Searching for matches in Cord Blood Registry and working with an attorney to fight insurance company. Fingers and toes crossed!
10-01-2012, 05:58 AM   #3
Aussie
Senior Member
 
Join Date: Jun 2010
Location: Brisbane, Queensland, Australia
Hi Tiffany, I wouldn't of thought fatty liver would be a common complication of Azathioprine. More common causes would be alcohol, or perhaps weight gain or recent rapid weight loss. Either way, if the Azathioprine is controlling the Crohn's, would suggest continue medication and keep an eye on the liver tests (and FBC, in particular, platelet count).

Best wishes.
10-01-2012, 03:30 PM   #4
Tiffany
 
Join Date: Apr 2011
Location: Calgary, Alberta
He's going to continue taking it. the doctor said its a trade off. We know its the meds, he doesn't drink at all and isn't overweight. Can anything be done for a fatty liver?
10-01-2012, 04:07 PM   #5
Aussie
Senior Member
 
Join Date: Jun 2010
Location: Brisbane, Queensland, Australia
Fatty liver is a very, very common problem. It is reversible, and you usually address the cause. However, in your husband's case, it maybe due to a medication he can't really stop. People can have fatty liver for decades without causing any permanent damage, however, there are some that will, after years, progress to NASH (non-alcoholic steatohepatitis) where the fat accumulation is causing significant inflammation, and from there, a proportion of people it can lead to NASH cirrhosis, which is a permanently scarred liver. I'd like to stress though that the journey from fatty liver to NASH cirrhosis takes a LONG time, and doesn't happen to everyone.

Best wishes.
10-01-2012, 04:16 PM   #6
D Bergy
Senior Member
 
Join Date: Apr 2007
High fructose corn syrup causes fatty liver in lab rats. No human studies have been done as of yet.

Rats are not humans but I prefer to avoid HFCS when possible.

I will be taking Aza also so thank you for the info.

Dan
__________________
Nothing I post here is to be construed as medical advice. I am not a doctor or health professional.
They are simply my opinions.
10-03-2012, 01:29 AM   #7
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
One additional thought is to research choline (click that). Most normal people don't get enough which tells me IBD patients are almost assuredly deficient and deficiency can lead to a fatty liver.
__________________
It's good to be back
10-04-2012, 03:44 PM   #8
Tiffany
 
Join Date: Apr 2011
Location: Calgary, Alberta
Thank you so much for all the info. It means a lot to me.
10-22-2015, 09:19 AM   #9
steffers27
 
Join Date: Oct 2015
I've just read my ultrasound report, took a sneaky peak while with the porter ( they are very secretive in this hospital) and it said I had fatty infiltration but they were putting it down to elemental diet...doubt this a lot, I definitely put this down to AZA which stopped mid-august. I would always trust a radiographer's opinion over a doctor or a pharmesist's over a doctors as they are much more specialised in their fields, just found this thread when i looked up fatty liver and the treatment available seems very limited.
10-24-2015, 08:27 AM   #10
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Steffers, be sure you are getting plenty of choline in your diet: http://www.crohnsforum.com/wiki/Choline
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and Fatty liver?
Thread Tools


All times are GMT -5. The time now is 05:33 PM.
Copyright 2006-2017 Crohnsforum.com